Alert archive / Ohio / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 26, NWS Wilmington, OH

April 9, 2001Delaware County, Licking County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Apr 9, 2001, 5:13 PM EDT for Delaware County, Licking County, Ohio. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 9, 2001, 5:13 PM EDT (21:13 UTC)
Expired
Apr 9, 2001, 6:00 PM EDT
In force
47 min
Issued by
NWS Wilmington, OH
Area
Whole counties

Counties Delaware County, OH, Licking County, OH

The radar

The Cincinnati radar (KILN), 125 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 5:15 PM EDTHail 0.88Galena, OH
Apr 9, 5:20 PM EDTHail 1Utica, OH

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 5:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 554 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
554 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 092114
SVRILN
OHC041-089-092200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
513 PM EDT MON APR 9 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DELAWARE COUNTY IN OHIO...
  LICKING COUNTY IN OHIO...

* UNTIL 600 PM EDT...

* AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SUNBURY...OR ABOUT 8 MILES NORTH OF
  WESTERVILLE...MOVING EAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  UTICA...
  SUNBURY...
  HOMER...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

$$

JTD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:00 PM EDT, 3 hours 13 minutes earlier.

Area forecast discussion, Apr 9, 2:00 PM EDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
200 PM EDT MON APR 9 2001

AFTER COORD WITH SPC...WILL CANCEL THE WATCH EAST OF COLUMBUS WITH
ISSUANCE OF AFTERNOON PACKAGE. S/W SPINNING UP CONVECTION AND
ENHANCING CELLS ALONG A BOUNDARY THAT IS ALMOST THROUGH CWA JUST
SCREAMS EASTWARD TO THE COAST THIS AFTERNOON AND EVENING.

VERY WEAK H5 RIDGE OVER ERN U.S. SHOWING LITTLE CHANGE THROUGH NEXT
2 DAYS...AS LOW OVER THE ROCKIES DEEPENS AND CUTS OFF ANY STEERING
OR KICKING MECHANISMS. LOW STARTS TO EJECT ON THURSDAY AND SPINS UP
STRONG CYCLOGENESIS IN NRN PLAINS...ENHANCING H5 RIDGE IN THE EAST
AND ALLOWING IT TO START MOVING EWD. PROBLEM IN NEXT DAY OR TWO IS
LOCATION OF STRONG FRONTAL BOUNDARY CURRENTLY OVER NRN OH. MODELS
DROP BOUNDARY S TONIGHT AND THEN KICK IT BACK TO THE NORTH IN FAIRLY
UNIFORM SW FLOW.

WITH PLACEMENT OF SFC BOUNDARY IN NRN HALF OF FCST AREA TONIGHT AND
COUPLED NOSE OF WEAK H8 JET AND UPPER LEVEL DIVERGENCE...MCS SHOULD
DEVELOP SOMEWHERE IN CNTL IN WITH ENHANCED PRECIP BANDS DUE TO S/W'S
MOVING THROUGH NRN CWA. WILL GO WITH LIKELY POPS FOR NRN HALF OF
FCST AREA AND QUICKLY CUT THEM TO LOW CHANCE IN KY. COULD SEE LITTLE
TO NO PRECIP S OF OH RIVER...BUT OUTFLOWS MOVING S AND SE FROM SFC
FRONT COULD SPARK CONVECTION ALMOST ANYWHERE IN CWA. WEAKENING OF
CAP AND MODERATE INSTABILITY COULD RESULT IN SOME ISOLD SVR...WITH
MAIN THREAT OCCURRING WHEREVER OUTFLOWS SET UP.

AS BOUNDARY LIFTS N ON TUES...ANOTHER MCS COULD BE IN THE WORKS FOR
THE EVENING PERIOD FOR NRN 1/2 OF F.A.  IN A NUTSHELL...LOOKS LIKE
MORE OF THE SAME FOR MUCH OF CWA WITH BEST CHANCES FOR PRECIP
OCCURRING IN LATE PM AND EARLY EVENING. CONVERGENT BOUNDARY THAT
LOOKS LIKE A CDFNT TO PUSH THROUGH F.A. EARLY ON THURS LOOKS TO SET
UP ANOTHER BOUNDARY TO THE SOUTH OVERNIGHT AS SFC AND H5 LOWS EJECT
NEWD INTO CANADA FROM THE NORTHERN PLAINS.

AS MODELS GO...LIKE THE MAV'S NUMBERS ON TEMPS AND WILL ERR ON THE
WARM SIDE EVEN HERE...ESP AT NIGHT. SFC AND H5 FIELDS SHOWING MINOR
DIFFERENCES BETWEEEN ETA AND AVN...WILL RUN WITH AVN AS IT SEEMS TO
HAVE A GOOD CONSISTENCY. ETA PRECIP FIELDS LOOK MORfE IN LINE WITH
CURRENT THINKING AS OPPOSED TO USUAL BROAD PATTERN OF AVN.

.ILN...SVR THUNDERSTORM WATCH #105 UNTIL ISSUANCE OF ZONES AROUND
330 FOR FAIRFIELD AND LICKING COUNTIES.

FRANKS

In the hours before

Special weather statement, Apr 9, 11:42 AM EDT, 5 hours 31 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-092100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1142 AM EDT MON APR 9 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 5 PM FOR AREAS
NORTHEAST OF COLUMBUS...

THE OHIO VALLEY IS IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH
THIS EVENING.

THIS IS DUE TO A STATIONARY FRONT THAT IS DRAPED OVER THE SOUTHERN
GREAT LAKES. ENERGY WILL MOVE EASTWARD ALONG THE FRONT THROUGH
NORTHERN INDIANA AND NORTHERN OHIO...WHICH WILL CAUSE THUNDERSTORMS
TO DEVELOP. ALSO...INTERACTING OUTFLOWS MOVING SOUTHEAST COULD SPARK
NEW STORMS TOWARDS THE OHIO RIVER.

THE BEST CHANCE FOR THUNDERSTORMS AND SEVERE WEATHER TODAY WILL BE
NORTH OF INTERSTATE 70...WITH THE THREAT DIMINISHING QUICKLY SOUTH OF
THE OHIO RIVER.  THE MAIN THREAT FROM THESE STORMS WILL BE STRONG
WINDS...ALTHOUGH HAIL IS ALSO POSSIBLE.
R
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EARLY EVENING.
STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION.

FRANKS

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 5:02 PM EDTSevere Thunderstorm WarningILNClark43 min
Apr 9, 5:30 PM EDTSevere Thunderstorm WarningILNMadison45 min
Apr 9, 5:51 PM EDTSevere Thunderstorm WarningILNDarke24 min
Apr 9, 6:04 PM EDTSevere Thunderstorm WarningILNFayette, Pickaway41 min
Apr 9, 6:14 PM EDTSevere Thunderstorm WarningILNMontgomery, Preble46 min
Apr 9, 6:22 PM EDTSevere Thunderstorm WarningILNChampaign, Miami38 min
Apr 9, 6:34 PM EDTSevere Thunderstorm WarningILNButler56 min
Apr 9, 6:43 PM EDTSevere Thunderstorm WarningILNGreene47 min
Apr 9, 6:45 PM EDTSevere Thunderstorm WarningILNHocking, Pickaway, Ross45 min
Apr 9, 6:48 PM EDTSevere Thunderstorm WarningILNClark42 min
Apr 9, 6:59 PM EDTSevere Thunderstorm WarningILNChampaign, Union46 min
Apr 9, 7:01 PM EDTSevere Thunderstorm WarningILNClinton59 min
Apr 9, 7:11 PM EDTSevere Thunderstorm WarningILNWarren64 min
Apr 9, 7:15 PM EDTSevere Thunderstorm WarningILNMontgomery45 min
Apr 9, 7:28 PM EDTSevere Thunderstorm WarningILNGreene62 min
Apr 9, 7:29 PM EDTSevere Thunderstorm WarningILNHocking46 min
Apr 9, 7:32 PM EDTSevere Thunderstorm WarningILNButler58 min
Apr 9, 7:33 PM EDTSevere Thunderstorm WarningILNDelaware57 min
Apr 9, 7:48 PM EDTSevere Thunderstorm WarningILNFayette, Highland42 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.